Arizona, 2012Heavy Snow and High Wind in Arizona, March 18 to 19, 2012
March 18 to 19, 2012 · NWS TWC · 5 events in 5 counties and zones
A late season winter storm impacted Southeast Arizona on March 18th and March 19th producing snow in the mountains and in some of the lower elevations as well.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm impacted Southeast Arizona on March 18th and March 19th producing snow in the mountains and in some of the lower elevations as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 18, 2:25 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 18, 2:25 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 AM MST SUN MAR 18 2012
.SYNOPSIS...WINDY WITH MUCH COLDER TEMPERATURES AND PERIODS OF
SHOWERS TODAY INTO MONDAY. EXPECT SIGNIFICANT SNOW ACCUMULATIONS FOR
THE MOUNTAINS WITH SNOW LEVELS LOWERING NEAR VALLEY FLOORS SUNDAY
NIGHT INTO EARLY MONDAY MORNING. DRY CONDITIONS WILL RETURN THE
SECOND HALF OF THE WEEK WITH A STRONG WARMING TREND.
&&
.DISCUSSION...FRONT PUSHING THROUGH YUMA COUNTY EARLY THIS MORNING
AND INTO WESTERN PIMA COUNTY WITH SHOWERS SPREADING IN WITH IT FROM
THE WEST. INITIAL HIGH SNOW LEVELS WILL START TO CRASH BEHIND THE
FRONT WITH THE COLD AIR. FRONTAL BOUNDARY TO TUCSON BETWEEN 8 AND 10
AM OR SO. THAT WILL BE OUR HIGH TEMPERATURE FOR THE DAY WITH
TEMPERATURES FALLING BEHIND THE FRONT. RATHER WINDY AHEAD OF THE
FRONT...SO EASTERN AREAS WILL DEFINITELY NEED A WIND ADVISORY TODAY
BEFORE THE FRONT SWEEPS THROUGH FAR EASTERN AREAS THIS AFTERNOON.
THESE LOCATIONS WILL ALSO HAVE MORE TIME FOR NORMAL DAYTIME HEATING
BEFORE THE FRONT ARRIVES...SO EASTERN AREAS WILL IN SOME CASES BE
MUCH WARMER TODAY THAN WESTERN AREAS. SNOW LEVELS AROUND 7-8K FT NOW
DOWN TO 4.5 TO 5K FT OR SO MID MORNING...AS LOW AS 4K FT LATER THIS
AFTERNOON AND DOWN TO VALLEY FLOORS LATER TONIGHT INTO MONDAY
MORNING. WINTER STORM WARNING ABOVE 5000 FEET TODAY AND THEN ABOVE
3000 FEET TONIGHT AND MONDAY WITH SNOW LEVELS AS LOW AS 2500 FEET OR
SO.
SHOWERS FOR A COUPLE HOURS AFTER FRONTAL BOUNDARY BUT COULD SEE A
BREAK BY MID AFTERNOON IN MANY LOCATIONS BEFORE ANOTHER SHOT OF
ENERGY REINFORCES THE BACK SIDE OF THE TROUGH TONIGHT AND
MONDAY...ESPECIALLY FROM TUCSON EASTWARD.
STORM TOTAL SNOWFALL IN SOME MOUNTAIN LOCATIONS WILL RANGE FROM
12-24 INCHES...WITH THE HIGHEST TOTALS ACROSS THE WHITE MOUNTAINS...
THE PINALENO MOUNTAINS INCLUDING MT GRAHAM...AND AS FAR SOUTHWEST AS
THE CATALINA/RINCON MOUNTAINS NEAR TUCSON. LOWER ELEVATION SNOW
ACCUMULATIONS OF 3-8 INCHES FOR ORACLE...CLIFTON...DUNCAN AND
BISBEE. 2-4 INCHES FOR BENSON...WILLCOX AND TOMBSTONE. 1-3 INCHES
FOR SIERRA VISTA...DOUGLAS AND NOGALES AS WELL AS THE TUCSON
FOOTHILLS.
STRONG RIDGE BUILDS IN WEDNESDAY WITH DRY CONDITIONS AND A STRONG
WARMING TREND THE SECOND HALF OF THE WEEK. BACK INTO THE 80S IN MOST
LOCATIONS BY THURSDAY OR FRIDAY.
&&
.AVIATION...SURFACE COLD FRONT ACROSS WESTERN DESERTS WILL REACH A
KTUS TO KOLS LINE BY 14Z THIS MORNING WITH WIDESPREAD -SHRA AND
HIGHER TERRAIN -SHSN. OVC SKIES GENERALLY 4-8KFT AGL WITH AREAS OF
MVFR CIGS/VSBYS AND OCCASIONAL IFR CIGS/VSBYS POSSIBLE AS COLD FRONT
PASSES THIS MORNING. VSBYS COULD DROP TO 2-3SM IN MODERATE/HEAVIER
SHOWERS. THERE WILL ALSO BE A SLIGHT CHANCE FOR
THUNDERSTORMS...ESPECIALLY AS FRONT PASSES...BUT WILL NOT INCLUDE IN
TAFS. POST FRONTAL PASSAGE...EXPECT CONTINUED CLOUDY CONDITIONS WITH
CLOUD DECKS GENERALLY 4-8K FT AGL. OCCASIONAL MVFR CONDITIONS WILL
BE POSSIBLE AS SCT -SHRA THIS AFTERNOON WITH IFR CONDITIONS IN THE
HIGHER TERRAIN AND -SHSN. -SHRA SHOULD END WEST TO EAST LATE THIS
AFTERNOON/EARLY EVENING...BUT CANNOT RULE OUT ISOLD -SHRA. SHSN WILL
CONTINUE ACROSS THE WHITE MOUNTAINS IN EAST CENTRAL ARIZONA THROUGH
MONDAY MORNING. HOWEVER...ISOLD SHSN AS LOW AS 3500 FEET WILL BE
POSSIBLE TONIGHT INTO EARLY TOMORROW MORNING. EXPECT STRONG
SOUTHWEST SFC WINDS 25 TO 35 KTS WITH GUSTS UP TO 50 KTS EAST OF A
KTUS/KSAD LINE WITH 20 TO 30 KTS AND GUSTS OF 40 KTS WEST OF THIS
LINE. WINDS WILL BEGIN TO FINALLY SUBSIDE LATE TONIGHT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...INCREASING MOISTURE...WIDESPREAD SHOWERS AND HIGHER
TERRAIN SNOW SHOWERS AND WELL BELOW NORMAL TEMPERATURES WILL ALLOW
FOR NO FIRE WEATHER CONCERNS THIS WEEKEND. HOWEVER...STRONG
SOUTHWEST WINDS WILL CONTINUE TODAY. VALLEY RAIN AND MOUNTAIN SNOW
WILL CONTINUE INTO MONDAY. DRY CONDITIONS WILL RETURN TUESDAY
THROUGH SATURDAY ALONG WITH A STRONG WARMING TREND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM UNTIL 8 PM MST TODAY FOR AZZ503-507>515.
WINTER STORM WARNING FROM 5 AM TODAY UNTIL 11 AM MST MONDAY FOR
FOR AZZ510>514.
WINTER STORM WARNING FROM 5 PM TODAY UNTIL 11 AM MST MONDAY FOR
FOR AZZ503-504-506>509-515 ABOVE 3000 FEET.
&&
WEATHER.GOV/TUCSONHazardous weather outlook, Mar 18, 4:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
405 AM MST SUN MAR 18 2012
AZZ501>515-182315-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
405 AM MST SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LARGE STORM SYSTEM WILL IMPACT THE REGION TODAY INTO MONDAY.
A WINTER STORM WARNING IS IN EFFECT ABOVE 5000 FEET AND ABOVE
3000 FEET TONIGHT INTO MONDAY MORNING. SNOW LEVELS WILL FALL AS
LOW AS 2500 FEET EARLY MONDAY MORNING.
STRONG WINDS ARE EXPECTED AHEAD OF THE COLD FRONT TODAY AS WELL
WITH BLOWING DUST POSSIBLE. THUS...A WIND ADVISORY IS IN EFFECT
GENERALLY EAST AND SOUTH OF TUCSON.
PLEASE SEE SPECIFIC WATCH...WARNING AND ADVISORY PRODUCTS FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LARGE STORM SYSTEM WILL CONTINUE TO IMPACT THE REGION MONDAY AND
MONDAY NIGHT.
A WINTER STORM WARNING IS IN EFFECT ABOVE 3000 FEET MONDAY
MORNING. SNOW LEVELS WILL FALL AS LOW AS 2500 FEET MONDAY
MORNING BEFORE LIFTING AGAIN TO AROUND 4000 FEET.
PLEASE SEE SPECIFIC WATCH...WARNING AND ADVISORY PRODUCTS FOR
ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Heavy Snow, Baboquivari Mountains
- When
- March 18, 5:00 AM MST to March 19, 11:00 AM MST
- Where
- Baboquivari Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
About 6 inches of snow occurred on Kitt Peak on the Baboquivari Mountains.
Heavy Snow, Southeast Pinal County
- When
- March 18, 8:00 AM MST to March 19, 4:00 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Unknown
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
About 3 to 4 inches of snow occurred at Oracle in Southeast Pinal County.
Heavy Snow, White Mountains of Graham and Greenlee Counties
- When
- March 18, 9:00 AM MST to March 19, 7:00 PM MST
- Where
- White Mountains of Graham and Greenlee Counties forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
About 1 foot of snow occurred at Hannagan Meadow in Northern Greenlee County.
Heavy Snow, Upper Gila River and Aravaipa Valleys
- When
- March 18, 10:00 AM MST to March 19, 4:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Two to four inches of snow occurred in elevations from about 3500 to 4000 feet in Graham County.
High Wind, Eastern Cochise County Below 5000 Feet
- When
- March 18, 11:00 AM MST to 12:00 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Sustained winds of 40 MPH with gusts to 55 MPH occurred at Douglas-Bisbee airport.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361327, 361330, 361329, 364266, 361524.